Alert archive / Wisconsin / Flash Flood Warnings in 2019
Flash Flood Warning 23, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Sep 12, 2019, 7:53 PM CDT for Grant County, Wisconsin. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2019, 7:53 PM CDT (00:53 UTC)
- Expired
- Sep 12, 2019, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 8:00 PM CDT | FLASH FLOOD | Dickeyville, WI | REPORTS OF FLOODING IN THE TOWN. MCADAM ROAD BRIDGE IS OVERTOPPED BY AN ESTIMATED 5 FEET OF WATER. |
| Sep 12, 9:15 PM CDT | HEAVY RAIN 2.2 | 4 Sse Platteville, WI | AWOS STATION KPVB PLATTEVILLE MUNICIPAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.1
The text
As transmitted.
362
WGUS53 KARX 130053
FFWARX
WIC043-130400-
/O.NEW.KARX.FF.W.0023.190913T0053Z-190913T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
753 PM CDT Thu Sep 12 2019
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Southeastern Grant County in southwestern Wisconsin...
* Until 1100 PM CDT.
* At 752 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen, with flash flooding expected to begin shortly.
* Some locations that will experience flooding include...
Cuba City, Hazel Green, Dickeyville, Georgetown, Kieler, Lock And
Dam 11, Sandy Hook, Louisburg, Platteville Airport, Sinsinawa and
Big Patch.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
4263 9070 4271 9043 4251 9042 4251 9064
$$
Lawrence1 follow-up statement
249
WGUS73 KARX 130117
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
817 PM CDT Thu Sep 12 2019
WIC043-130400-
/O.CON.KARX.FF.W.0023.000000T0000Z-190913T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
817 PM CDT Thu Sep 12 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN GRANT COUNTY...
At 814 PM CDT, local law enforcement reported flooding in
Dickeyville. Specifically, McAdam Bridge is overtopped by an
estimated 5 feet of water.
Storms will continue through about 930 pm. Up to two inches of rain
has already fallen. Flash flooding is expected to worsen.
Some locations that will experience flooding include...
Cuba City, Hazel Green, Dickeyville, Georgetown, Kieler, Sandy Hook,
Louisburg, Platteville, Sinsinawa and Big Patch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
4263 9070 4271 9043 4251 9042 4251 9064
$$
BaumgardtWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:05 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 12, 6:05 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
605 PM CDT Thu Sep 12 2019
.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019
At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa. A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front. The one ingredient which
is missing is the lack of steep low level lapse rates.
Once in the warm sector, the deep shear weakens. However, there is
30 to 40 knots of 0-3km shear. As a result, the threat will quickly
transition to damaging winds. In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.
With the speed of this line, the threat for flash flooding is
minimizing. However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.
.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019
Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.
Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 605 PM CDT Thu Sep 12 2019
Cigs: mostly mvfr early this evening as storms work through...then
should see a few hour period of improvement/scattering out of this
low deck (per satellite imagery-model RH). Expecting MVFR cigs to
return toward 12z as cloud shield on the backside of the departing
upper level low works back in. These lower cigs are likely to hang
around into Fri evening with clearing overnight.
WX/vsby: shra/ts will continue to track across KRST/KLSE through
about 02-04z this evening with related vsby restrictions. Not
anticipating any impacts after that.
Winds: southeast to south wind tonight will become westerly with
passage of cold front Fri morning. Winds will be on the increase
along with higher gusts. Winds will then lighten up for the night
time hours.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
053>055-061.
Flash Flood Watch through Friday morning for WIZ017-029-034-
042>044.
MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
094>096.
IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...RieckHazardous weather outlook, Sep 12, 12:03 PM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1203 PM CDT Thu Sep 12 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-131715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 1 AM Friday Strong to severe storms will be possible between 2 PM and 9 PM. The main threat is damaging winds. In addition, there will be a threat for large hail and isolated tornadoes. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong storms will be possible on Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ034-042>044-131715- Jackson-Monroe-Juneau-Adams- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 7 AM Friday Strong to severe storms will be possible between 5 PM and 11 PM. The main threat is damaging winds. In addition, there will be a threat for large hail and isolated tornadoes. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong storms will be possible on Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-131715- Taylor-Clark- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 7 AM Friday Storms are expected this afternoon and tonight. Gusty winds and very heavy rainfall could accompany these storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible on Saturday night. Lightning will be the main hazard. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Local storm report, Sep 12, 6:54 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM FLASH FLOOD WOODMAN 43.09N 90.80W
09/12/2019 GRANT WI EMERGENCY MNGR
WASHOUTS AND MUDSLIDES REPORTED
0653 PM FLASH FLOOD BLOOMINGTON 42.89N 90.93W
09/12/2019 GRANT WI EMERGENCY MNGR
WATER OVER ROADS IN BLOOMINGTON AREA
&&
SHEALocal storm report, Sep 12, 6:59 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HEAVY RAIN 1 SE PRAIRIE DU CHIEN 43.03N 91.13W
09/12/2019 M1.85 INCH CRAWFORD WI TRAINED SPOTTER
ONE HOUR RAINFALL TOTAL.
&&
LLLocal storm report, Sep 12, 7:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HEAVY RAIN 8 ENE DECORAH 43.34N 91.64W
09/12/2019 M2.42 INCH WINNESHIEK IA PUBLIC
FELL WITHIN ONE HOUR. FIELD AND DITCH
FLOODING.
&&
LLLocal storm report, Sep 12, 7:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM FLOOD AUSTIN 43.67N 92.97W
09/12/2019 MOWER MN LAW ENFORCEMENT
EXTENSIVE STREET FLOODING IN TOWN WITH
STRANDED MOTORISTS AND WATER ON PARTS OF
I-90.
0310 PM HEAVY RAIN 2 NW LYLE 43.53N 92.97W
09/12/2019 M2.50 INCH MOWER MN TRAINED SPOTTER
SINCE 130 PM.
0327 PM FLOOD AUSTIN 43.67N 92.97W
09/12/2019 MOWER MN LAW ENFORCEMENT
INTERSTATE 90 BETWEEN HWY 218 AND HWY 56
CLOSED DUE TO HIGH WATER.
0346 PM TSTM WND GST 3 SW CHESTER 43.46N 92.41W
09/12/2019 M54 MPH HOWARD IA STORM CHASER
VIA SPOTTERNETWORK.ORG.
0410 PM TSTM WND GST 4 S GREENLEAFTON 43.52N 92.22W
09/12/2019 M70 MPH FILLMORE MN TRAINED SPOTTER
0437 PM LIGHTNING ROLLINGSTONE 44.10N 91.82W
09/12/2019 WINONA MN EMERGENCY MNGR
HOUSE FIRE REPORTED BY LIGHTNING.
0454 PM TORNADO 3 SSE OSSIAN 43.11N 91.74W
09/12/2019 WINNESHIEK IA EMERGENCY MNGR
POSSIBLE TORNADO DAMAGE ABOUT 2.5 MILES
SOUTH SOUTHEAST OF OSSIAN.
0454 PM HEAVY RAIN LIME SPRINGS 43.45N 92.28W
09/12/2019 M2.40 INCH HOWARD IA BROADCAST MEDIA
FELL IN 45 MINUTES. RELAYED VIA MEDIA.
0455 PM TORNADO 2 SW OSSIAN 43.13N 91.79W
09/12/2019 WINNESHIEK IA FIRE DEPT/RESCUE
JUST SPOTTED ALONG HWY W14.
0500 PM FLOOD 3 ENE SARATOGA 43.39N 92.36W
09/12/2019 HOWARD IA PUBLIC
GRAVEL ROADS WASHED OUT AND WATER OVER
GRAVEL ROADS ON KENT AVENUE EAST OF
SARATOGA.
0509 PM TSTM WND DMG 3 SW ALTA VISTA 43.16N 92.46W
09/12/2019 CHICKASAW IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED TOPS OF TREES BLOWN
DOWN ON ROADWAY SEVEN MILES EAST OF COLWELL.
0520 PM HEAVY RAIN AUSTIN 43.67N 92.97W
09/12/2019 M3.16 INCH MOWER MN PUBLIC
RAINFALL SINCE 7AM THURSDAY.
0534 PM HEAVY RAIN ST. ANSGAR 43.38N 92.92W
09/12/2019 M3.97 INCH MITCHELL IA CO-OP OBSERVER
0544 PM HEAVY RAIN 8 W CHATFIELD 43.84N 92.35W
09/12/2019 M3.10 INCH FILLMORE MN AMATEUR RADIO
0551 PM FLOOD ROSE CREEK 43.60N 92.83W
09/12/2019 MOWER MN BROADCAST MEDIA
WATER OVER ROAD IN VARIOUS SPOTS.
0555 PM FLOOD LA CROSSE 43.81N 91.25W
09/12/2019 LA CROSSE WI LAW ENFORCEMENT
STREET FLOODING REPORTED AROUND TOWN.
0604 PM TSTM WND GST CLAYTON CENTER 42.88N 91.32W
09/12/2019 E60 MPH CLAYTON IA 911 CALL CENTER
0619 PM HEAVY RAIN 8 ENE DECORAH 43.34N 91.64W
09/12/2019 M2.42 INCH WINNESHIEK IA PUBLIC
FELL WITHIN ONE HOUR. FIELD AND DITCH
FLOODING.
0644 PM HEAVY RAIN 1 SE PRAIRIE DU CHIEN 43.03N 91.13W
09/12/2019 M1.85 INCH CRAWFORD WI TRAINED SPOTTER
ONE HOUR RAINFALL TOTAL.
0653 PM FLASH FLOOD WOODMAN 43.09N 90.80W
09/12/2019 GRANT WI EMERGENCY MNGR
WASHOUTS AND MUDSLIDES REPORTED.
0653 PM FLASH FLOOD BLOOMINGTON 42.89N 90.93W
09/12/2019 GRANT WI EMERGENCY MNGR
WATER OVER ROADS IN BLOOMINGTON AREA.
&&
LLLocal storm report, Sep 12, 7:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM FLASH FLOOD FENNIMORE 42.98N 90.65W
09/12/2019 GRANT WI EMERGENCY MNGR
ROADS CLOSED AROUND TOWN AND ALSO NEAR COMMUNITIES OF
MILLVILLE, MOUNT HOPE, AND POTOSI.
&&
SHEALocal storm report, Sep 12, 7:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FLASH FLOOD 2 S BOSCOBEL 43.11N 90.70W
09/12/2019 GRANT WI TRAINED SPOTTER
WATER OVER SECTIONS OF HIGHWAY 61 INCLUDING DEBRIS AND
MUDSLIDES FOR ABOUT 5 MILES SOUTH OF BOSCOBEL
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 8:08 PM CDT | River Flood Warning | ARX | Crawford | 3 days |
| Sep 12, 8:12 PM CDT | Special Weather Statement | ARX | Grant | 78 min |
| Sep 12, 8:47 PM CDT | River Flood Warning | ARX | Richland, Vernon | 3 days |
| Sep 12, 8:47 PM CDT | River Flood Warning | ARX | Vernon | 3 days |
| Sep 12, 8:47 PM CDT | River Flood Warning | ARX | Crawford | 4 days |
| Sep 12, 8:47 PM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Sep 12, 9:34 PM CDT | Flash Flood Warning | ARX | Crawford, Richland | 4 hr |
| Sep 12, 10:42 PM CDT | Areal Flood Warning | ARX | Crawford, Grant | 12 hr |
| Sep 13, 1:50 AM CDT | Areal Flood Warning | ARX | Crawford | 9 hr |
| Sep 13, 8:38 AM CDT | River Flood Warning | ARX | Jackson | 45 hr |
| Sep 13, 10:43 AM CDT | Areal Flood Warning | ARX | Crawford, Grant | 18 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.